Treatment of intoxications
For most of the novel psychoactive substances there is no antidote available. Treatment of acute intoxications is therefore symptomatic. However, because of the diversity of the new substances, intoxications may manifest themselves in various ways. For the central nervous system stimulants, undesired effects may include hypertension, tachycardia and arrhythmias. This may cause chest pain, cardiac infarctions and strokes. Such substances may also cause agitation, anxiety and confusion (6, 9).
Treatment of hallucinosis and psychosis caused by these substances requires specialist care, but in acute cases benzodiazepines are frequently used. Seizures and respiratory depression have been described as a result of intake of novel psychoactive substances, some of which may cause vasospasms with subsequent tissue injury of the arms and legs (6, 7, 9). Other studies have described renal failure, hepatic failure, hypokalemia and hyperglycemia (7, 9). Serious and fatal poisonings may also manifest themselves as serotonin syndrome, hyperthermia, cardiac infarction and cerebral oedema. Other manifestations reported after intake of novel psychoactive substances include metabolic acidosis, rhabdomyolysis and disseminated intravascular coagulation (DIC) (6, 9).
Intoxications from synthetic opioids and benzodiazepines may cause symptoms similar to poisonings caused by the traditional substances within the same group. For intoxications from synthetic opioids such as MT‑45 as well as several potent fentanyl analogues, the opioid receptor antagonist naloxone has in some cases been shown to reverse the symptoms (6, 19). In light of the pharmacological mechanisms of action of benzodiazepines in general, one may assume that flumazenil has an effect on intoxications caused by novel designer benzodiazepines. Many of the designer benzodiazepines have a long half-life, and repeated doses of the antidote may be required.